Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 115, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 10, 2008, 5:57 PM CDT for Barton County, Cedar County, Dade County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 5:57 PM CDT (22:57 UTC)
- Expired
- May 10, 2008, 6:32 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Barton County, MO, Cedar County, MO, Dade County, MO
The radar
The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:15 PM CDT | TSTM WND DMG | 5 W Fair Play, MO | TREES DOWN ON HIGHWAY 32 NEAR POLK COUNTY LINE. TIME AND LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 10, 11:29 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KSGF 102257
TORSGF
MOC011-039-057-110000-
/O.NEW.KSGF.TO.W.0115.080510T2257Z-080511T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
NORTHERN DADE COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN CEDAR COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 700 PM CDT.
* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 6 MILES NORTHEAST OF JASPER...OR 7 MILES SOUTHEAST OF
LAMAR...MOVING NORTHEAST AT 47 MPH.
* THE TORNADO WILL BE NEAR...
STOCKTON BY 630 PM CDT.
THE TOWNS OF SYLVANIA...CEDARVILLE...JERICO SPRINGS...NEOLA...
ARCOLA...UMBER VIEW HEIGHTS...CANE HILL...MASTERS...BEARCREEK AND
ARNICA ARE ALSO IN THE PATH OF THIS TORNADIC STORM.
IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3764 9423 3765 9418 3764 9417 3764 9409
3769 9407 3783 9364 3746 9363 3735 9428
TIME...MOT...LOC 2257Z 237DEG 41KT 3744 9416
$$
SCHAUMANN2 follow-up statements
000
WWUS53 KSGF 102308
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT SAT MAY 10 2008
MOC011-039-057-110000-
/O.CON.KSGF.TO.W.0115.000000T0000Z-080511T0000Z/
DADE MO-BARTON MO-CEDAR MO-
608 PM CDT SAT MAY 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHERN
DADE...SOUTHEASTERN BARTON AND SOUTHERN CEDAR COUNTIES...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR GOLDEN CITY...OR 12 MILES SOUTHEAST OF
LAMAR...MOVING EAST AT 46 MPH.
THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN DADE...
SOUTHEASTERN BARTON AND SOUTHERN CEDAR COUNTIES...INCLUDING THE TOWNS
OF NEOLA...DADEVILLE AND BONA.
IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.
LAT...LON 3764 9409 3762 9408 3769 9364 3761 9363
3760 9364 3758 9363 3756 9364 3755 9363
3746 9363 3737 9417
TIME...MOT...LOC 2308Z 256DEG 40KT 3743 9406
$$
SCHAUMANN000
WWUS53 KSGF 102332
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT SAT MAY 10 2008
MOC011-039-057-102341-
/O.CAN.KSGF.TO.W.0115.000000T0000Z-080511T0000Z/
DADE MO-BARTON MO-CEDAR MO-
631 PM CDT SAT MAY 10 2008
...THE TORNADO WARNING FOR NORTHERN DADE...SOUTHEASTERN BARTON AND
SOUTHERN CEDAR COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA UNTIL
730 PM. HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH REMAIN
LIKELY WITH THESE STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3764 9409 3762 9408 3769 9364 3761 9363
3760 9364 3758 9363 3756 9364 3755 9363
3746 9363 3737 9417
TIME...MOT...LOC 2331Z 256DEG 40KT 3749 9375
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 3:48 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 10, 3:48 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SAT MAY 10 2008
.DISCUSSION...
FIRST ROUND OF CONVECTION WAS EXITING OUR EASTERN COUNTIES WITH
ADDITIONAL STORMS STRUGGLING TO DEVELOP NORTHWEST OF SPRINGFIELD.
THESE STORMS MAY PERK UP A LITTLE BUT WITH TEMPS IN THE 50S-LOWER
60S...MOST OF THE INSTABILITY WITH THESE STORMS WILL REMAIN ROOTED
ABOVE THE BOUNDARY LAYER. OVER OUR WESTERN TIER OF
COUNTIES...RAPID DESTABILIZATION IS UNDERWAY WITH TEMPERATURES IN
THE MID 70S AND DEWPOINTS IN THE MID 60S. STORMS THAT ARE
DEVELOPING OVER SOUTH CENTRAL KANSAS AT THIS TIME SHOULD INTENSIFY
AS THEY INTERACT WITH THIS AIRMASS. THUS WILL CONTINUE TO RIDE THE
TORNADO WATCH THROUGH 7 PM.
THE FRONT AND UPPER TROUGH ARE STILL ON TAP TO MOVE EAST RAPIDLY
OUT OF THE OZARKS TONIGHT. THE GFS SHOWS THE SURFACE LOW DEEPENING
FROM 998MB TO 988 MB FROM 00Z TO 06Z AS IT TRACKS ROUGHLY ALONG
I-70 FROM KC TO ST. LOUIS. PREVIOUS FORECAST HAD A GOOD HANDLE ON
WIND TREND TONIGHT AND SUNDAY AND WILL CONTINUE TO KEEP WIND
SPEEDS UP AROUND 20-30 MPH WITH HIGHER GUSTS FROM THE NORTHWEST THROUGH
SUNDAY AFTERNOON. WILL PLAN ON ISSUING A WIND ADVISORY FOR LATE
TONIGHT AND SUNDAY.
AFTER A FAIRLY TRANQUIL MONDAY...WE WILL SEE ANOTHER STORM SYSTEM
RAMP UP OVER THE CENTRAL HIGH PLAINS WITH STRONG MOISTURE RETURN
AND NEAR 60 DEGREE DEWPOINTS OVERSPREADING THE AREA BY TUESDAY
AFTERNOON. EXPECT ANOTHER ROUND OF STORMS AHEAD OF THE FRONT AS IT
MOVES ACROSS THE AREA TUESDAY AFTERNOON/EVENING. INSTABILITY LOOKS
PRETTY DECENT WITH MEAN LAYER CAPES APPROACHING 1500 J/KG HOWEVER
IT APPEARS THAT BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF OUR
AREA. WILL NEED TO MONITOR SHEAR TRENDS AND ADJUST HWO WORDING
ACCORDINGLY IF NEEDED.
WILL LINGER SOME LOW PRECIP CHANCES INTO WEDNESDAY AND THURSDAY AS
ECMWF AND GFS LAG UPPER TROUGH OVER THE AREA. MOISTURE LOOKS A
LITTLE ON THE LOW SIDE AND CONFIDENCE IN PRECIP AFTER FRONTAL
PASSAGE TUESDAY NIGHT REMAINS LOW ALSO. AM MODERATELY CONFIDENT IN
THE BELOW NORMAL TEMPERATURES THROUGH LATE NEXT WEEK.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR MOZ055>058-
066>071-077>083-088>096-098-101>104.
KS...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, May 10, 1:30 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT SAT MAY 10 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 130 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST PLAINS THROUGH EARLY AFTERNOON. FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST THREAT WILL ALONG AND SOUTH OF INTERSTATE 44. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY NORTHEAST ACROSS THE OZARKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO RIVER VALLEY REGION. THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH 9 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Local storm report, May 10, 5:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL RIVERTON 37.07N 94.70W
05/10/2008 E1.00 INCH CHEROKEE KS AMATEUR RADIO
&&
MTERRYLocal storm report, May 10, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TORNADO 1 S BAXTER SPRINGS 37.01N 94.74W
05/10/2008 CHEROKEE KS EMERGENCY MNGR
TORNADO ON THE GROUND JUST SOUTH OF BAXTER SPRINGS.
&&
KARDELLLocal storm report, May 10, 5:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL BAXTER SPRINGS 37.02N 94.74W
05/10/2008 E2.75 INCH CHEROKEE KS AMATEUR RADIO
&&
KARDELLLocal storm report, May 10, 5:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 W LEAWOOD 37.03N 94.54W
05/10/2008 E1.75 INCH NEWTON MO LAW ENFORCEMENT
GOLFBALL HAIL AT MILE MARKER 1 ON I-44.
&&
MTERRYLocal storm report, May 10, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL N JOPLIN 37.08N 94.51W
05/10/2008 E1.00 INCH JASPER MO AMATEUR RADIO
&&
KARDELLLocal storm report, May 10, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 1 S BAXTER SPRINGS 37.01N 94.74W
05/10/2008 E4.25 INCH CHEROKEE KS NWS EMPLOYEE
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| May 10, 12:53 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 55 min |
| May 10, 1:14 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 25 min |
| May 10, 1:19 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 56 min |
| May 10, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 29 min |
| May 10, 1:45 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 51 min |
| May 10, 2:17 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 24 min |
| May 10, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 29 min |
| May 10, 4:00 PM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 19 hr |
| May 10, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 62 min |
| May 10, 5:35 PM CDT | Tornado Warning | SGF | Jasper, Newton | 40 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 13 min |
| May 10, 6:07 PM CDT | Tornado Warning | SGF | McDonald, Newton | 53 min |
| May 10, 6:16 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 34 min |
| May 10, 6:21 PM CDT | Tornado Warning | SGF | Barry | 54 min |
| May 10, 6:23 PM CDT | Areal Flood Advisory | SGF | Barry, Barton, Cedar, Dade, Greene, Jasper and 4 more | 4 hr |
| May 10, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Cedar, Christian, Dade, Greene, Lawrence and 2 more | 54 min |
| May 10, 6:40 PM CDT | Tornado Warning | SGF | McDonald, Newton | 17 min |
| May 10, 6:43 PM CDT | Tornado Warning | SGF | Stone | 57 min |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.